Product News and Recalls

FDA warns of more drugs in meningitis outbreak

The U.S. Food and Drug Administration has expanded the list of potentially contaminated drugs from the Massachusetts-based New England Compounding Center – including another type of steroid and drugs used for heart and eye surgery.

An injectable steroid from the NECC called methylprednisolone acetate has already been linked with a deadly fungal meningitis outbreak.

On Oct. 15, the FDA issued the following warning: “As a result of the ongoing investigation of NECC, a patient with possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified.”

In addition, the Los Angeles Times reports, two more transplant patients were recently discovered to be suffering from infections after they were treated with a cardioplegic solution from the NECC. The solution is used to paralyze cardiac muscles during open-heart surgery.

Also on Oct. 15, the U.S. Centers for Disease Control and Prevention announced that the number of meningits cases had risen to 214 in 15 states, with 15 deaths.

Meningitis is an inflammation of the tissue that lines the spinal cord and the brain. Symptoms from the fungal variety include headache, fever, nausea, stiffness of the neck, confusion, dizziness, discomfort from bright lights, weakness or numbness, slurred speech and pain, redness or swelling at the injection site.

The fungal type of meningitis isn’t contagious. But the contaminated steroids, commonly used to treat back pain, are particularly dangerous because they’re injected straight into the spine.

The FDA statement reads in part: “At this point in the FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC, are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection.”

Lopez McHugh is investigating cases related to this outbreak. If you or a loved one had an injection and were diagnosed with meningitis, you should consult with a Lopez McHugh lawyer for a free consultation.

See the story here:

http://www.latimes.com/health/boostershots/la-heb-fda-warning-20121015,0,1132580.story

See the FDA statement here:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm323946.htm?source=govdelivery